Nebraska, 2014

Hail and Damaging Wind in Nebraska, August 5, 2014

August 5, 2014 · NWS GLD · 2 events in 1 county or zone

Thunderstorms moved over Dundy County during the afternoon and produced minor wind damage and penny hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

Thunderstorms moved over Dundy County during the afternoon and produced minor wind damage and penny hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Aug 5, 1:00 PM MST, 1 hour 55 minutes earlier.

Area forecast discussion, Aug 5, 1:00 PM MST, 1 hour 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
200 PM MDT TUE AUG 5 2014

.SHORT TERM...(THIS EVENING THROUGH WEDNESDAY)
ISSUED AT 1257 PM MDT TUE AUG 5 2014

SHORTWAVE TROUGH LIFTING NORTHEAST OUT OF COLORADO AND ASSOCIATED
SURFACE FEATURE NEAR THE COLORADO-KANSAS STATE LINE WILL PROVIDE
LIFT FOR SCATTERED THUNDERSTORM DEVELOPMENT THIS AFTERNOON AND
EVENING. MODEST INSTABILITY BUT WEAK DEEP LAYER SHEAR MAY YIELD A
FEW STORMS WITH SMALL HAIL BUT OVERALL SEVERE THREAT RATHER LOW.
ACTIVITY WILL GRADUALLY SHIFT EASTWARD THROUGH THE LATE EVENING
AND OVERNIGHT HOURS...ENDING BY AROUND 12Z.

SHORTWAVE RIDGING WILL BUILD OVER THE HIGH PLAINS EARLY WEDNESDAY
BUT A WEAK SYSTEM IS FORECAST TO MOVE THROUGH THE RIDGE AXIS IN
THE AFTERNOON. WEAK TO MODERATE INSTABILITY WILL BE IN PLACE
ACROSS THE NORTHEAST PORTION OF THE FORECAST AREA...ROUGHLY NORTH
OF A YUMA TO HILL CITY LINE...WHERE WIDELY SCATTERED THUNDERSTORMS
WILL DEVELOP DURING AFTERNOON PEAK HEATING HOURS. DEEP LAYER SHEAR
CONTINUES TO BE LESS THAN 20KTS SO THE THREAT FOR SEVERE STORMS
WILL BE LOW.

TEMPERATURES WILL BE SLIGHTLY ABOVE NORMAL WITH LOWS TONIGHT IN
THE 60S AND HIGHS ON WEDNESDAY IN THE LOW TO MID 90S.

.LONG TERM...(WEDNESDAY NIGHT THROUGH TUESDAY)
ISSUED AT 200 PM MDT TUE AUG 5 2014

WEDNESDAY NIGHT-FRIDAY...SOME MID LEVEL CLOUDINESS AROUND 700MB IS
FORECAST TO MOVE EAST/SOUTHEAST ACROSS MUCH OF THE AREA WEDNESDAY
NIGHT INTO THURSDAY MORNING BEFORE EXITING THE AREA. THERE IS SOME
WEAK FRONTOGENESIS WITH THIS FEATURE AND IT IS POSSIBLE FOR A FEW
SPRINKLES OR LIGHT SHOWERS TO DEVELOP...HOWEVER RIGHT NOW NOT
CONFIDENT ENOUGH TO INCLUDE IN THE FORECAST. FOCUS THEN SHIFTS TO A
WEATHER DISTURBANCE THAT THE ECMWF/GFS/SREF BRING INTO THE WESTERN
1/3-1/2 OF THE AREA BY LATE THURSDAY AFTERNOON THEN EAST/NORTHEAST
THURSDAY NIGHT. GOOD DYNAMICS AND RIGHT REAR PORTION OF UPPER JET
SUGGEST A GOOD CHANCE FOR SHOWERS AND THUNDERSTORMS...MAINLY ALONG
AND NORTH OF THE INTERSTATE WITH HIGHEST CHANCE ALONG/NORTH OF THE
KANSAS/NEBRASKA BORDER. LOCALLY HEAVY RAINFALL POSSIBLE. WILL
CONTINUE WITH A CHANCE OF SHOWERS/STORMS EARLY FRIDAY MORNING BEFORE
DECREASING THEM FROM NORTH TO SOUTH AS SOME DRIER AIR MOVES IN.
HOWEVER...PLENTY OF INSTABILITY AROUND AND POSSIBLY A FRONTAL
BOUNDARY SO CANT COMPLETELY RULE OUT PRECIP DURING THE REST OF THE
DAY.

LOW TEMPERATURES WEDNESDAY AND THURSDAY NIGHTS IN THE 60S. HIGHS
THURSDAY GENERALLY UPPER 80S TO LOW 90S. FOR FRIDAY HIGHS GENERALLY
IN THE 80S.

FRIDAY NIGHT-TUESDAY... UPPER LEVEL RIDGE LOOKS TO SLOWLY STRENGTHEN
OVER THE AREA WHILE MIGRATING FROM THE GULF COAST NORTHWEST TO NEW
MEXICO. WILL CONTINUE WITH PERIODIC CHANCES FOR SHOWERS AND
THUNDERSTORMS EACH DAY. HIGH TEMPERATURES THROUGH THE PERIOD NEAR
NORMAL IN THE UPPER 80S TO LOW 90S WITH OVERNIGHT LOWS IN THE 60S.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z WEDNESDAY AFTERNOON)
ISSUED AT 1106 AM MDT TUE AUG 5 2014

SHORTWAVE TROUGH LIFTING OUT OF COLORADO THIS AFTERNOON AND
EVENING WILL RESULT IN SCATTERED SHOWERS AND THUNDERSTORMS.
COVERAGE IS EXPECTED TO BE 50-60% SO INCLUDED A VICINITY MENTION
OF THUNDERSTORM AT BOTH KGLD AND KMCK DURING THE LATE AFTERNOON
AND EARLY EVENING. ACTIVITY WILL MOVE SLOWLY MOVE EAST TONIGHT AND
NO IMPACT TO EITHER TERMINAL IS EXPECTED AFTER MIDNIGHT. ON
WEDNESDAY...ISOLATED AFTERNOON AND EVENING STORMS WILL BE
POSSIBLE ASSOCIATED WITH ANOTHER WEAK DISTURBANCE COMING OVER THE
RIDGE...BUT COVERAGE WILL BE LOWER COMPARED TO TODAY.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...024
LONG TERM...99
AVIATION...024
Hazardous weather outlook, Aug 5, 1:50 PM MST, 1 hour 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
250 PM MDT TUE AUG 5 2014

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-061200-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
250 PM MDT TUE AUG 5 2014 /350 PM CDT TUE AUG 5 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE TRI STATE AREA THIS
AFTERNOON AND TONIGHT. HOWEVER...STORMS ARE NOT EXPECTED TO BE
SEVERE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS ARE POSSIBLE EACH DAY THROUGH SUNDAY. WIDESPREAD
SEVERE WEATHER IS NOT EXPECTED. SOME LOCALLY HEAVY RAINFALL IS
POSSIBLE THURSDAY NIGHT MAINLY NORTH OF INTERSTATE 70 WITH THE
BEST CHANCE ALONG AND NORTH OF THE KANSAS NEBRASKA BORDER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The Goodland radar (KGLD), 75 km away, was scanning. The volume nearest the first event began at 21:55 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Dundy

When
August 5, 2:55 PM MST
Where
Dundy County, 2.73 mi WSW of Parks
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.040, -101.770

Three inch tree branches were snapped.

Hail, Dundy

When
August 5, 2:55 PM MST
Where
Dundy County, 2 mi W of Parks
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.050, -101.758

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2014Every state in 2014This day in weather historyWarnings in Nebraska, August 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 532330, 532333.